North Carolina, 2024

Tornado and Hail in North Carolina, May 24, 2024

May 24, 2024 · NWS MHX · 8 events in 4 counties and zones

An area of thunderstorms moved through the region during the afternoon through early evening hours. Some of the storms became severe, producing damaging wind gusts, with winds of up to nearly 70 mph, and hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An area of thunderstorms moved through the region during the afternoon through early evening hours. Some of the storms became severe, producing damaging wind gusts, with winds of up to nearly 70 mph, and hail up to golf ball size. A brief EF-1 tornado touched down near the community of Verona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 24, 8:28 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, May 24, 8:28 AM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
928 AM EDT Fri May 24 2024

.SYNOPSIS...
A surface trough will reside across the piedmont while a series
of upper level shortwaves will generate multiple rounds of
shower and thunderstorm activity through the weekend. A stronger
cold front will move through early next week.

&&

.NEAR TERM /TODAY/...
As of 930 AM Fri...Cluster of showers and sct thunderstorms
continues to lift ENE across the forecast area this morning,
now mainly north of Hwy 264. This convection will likely
continue to lift towards the Albemarle Sound region in the next
hour or two.

This afternoon, a low is forecast to develop along
a surface trough bisecting NC from NE to SW. This, along with
the seabreeze will provide even better lift for shower and
thunderstorm development. High PWATs (1.75-2+"), modest deep
layer shear (~30 kt), sufficient SBCAPE (1000-1500 J/kg) and
mid-level lapse rates (6.5-7 C/km) will provide an environment
capable of producing strong to severe thunderstorms. The main
hazards of concern are heavy rainfall, gusty winds, and hail.
SPC has outlined the area roughly south of HWY 264 in a Marginal
Risk (1/5) for severe weather. A more potent cluster of storms
looks to form over the coastal plain this afternoon and move SE
through the evening hours, going offshore by midnight. With the
incoming wave from the west and the seabreeze from the east,
opposing flow could cause the seabreeze to become pinned. If
this happens, that area would likely receive the highest
rainfall amount. The coastal plain and NOBX are expected to get
the bulk of the rainfall with QPF ranging from 0.5-1" with
locally higher amounts.

Highs will reach the mid/upper 80s across the coastal plain and
upper 70s at the beaches.

&&

.SHORT TERM /TONIGHT/...
As of 4 AM Friday...Shower and thunderstorm activity will
continue to progress eastward through the evening hours but
everything should be offshore around midnight. The severe threat
will gradually diminish after sunset with the best chance for
strong offshore storms being south of Cape Hatteras. Lows will
be mild once again in the mid/upper 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 230 AM Friday...

 - Periods of thunderstorms through Tuesday

 - Above to well above normal temps Sunday and Monday

 - Trending drier and not as hot mid to late-week

An anomalous mid/upper level ridge will extend west to east from
Mexico to Florida through the middle of next week, with a mostly
zonal flow aloft to the north across the southern US. Within this
flow, several shortwaves originating over the Plains will traverse
the Carolinas, interacting with a moist and unstable airmass,
producing periods of showers and thunderstorms. In this type of
setup, thunderstorms are possible just about anytime of day or
night, and will be highly dependent on the track and timing of each
wave that moves through, as well as any impact from the previous
day's convection. Each day, guidance suggests MLCAPE as high as 1000-
2000j/kg, with deep layer shear of 25-35kt. This shear/instability
combination is at least marginally conducive to severe weather, and
this is something we'll have to keep an eye on each day. At the
moment, it appears that Sunday and Monday may carry the best
potential for a risk of strong to severe thunderstorms (thanks to
the potential for higher instability and slightly higher shear).
Additionally, Monday should feature stronger forcing, which may also
aid in the thunderstorm/severe risk.

A cold front is forecast to move through Monday night, but this may
not completely shut down the thunderstorm risk right away. Some
guidance has trended a bit slower with the front, with the potential
for a wave to ride up along the front on Tuesday with another chance
of showers and thunderstorms. There isn't yet a solid signal for
additional precip on Tuesday, but something to watch. Eventually, a
strong upper level trough is forecast to move through, providing
more of a clean sweep of low-level moisture and instability. This
will also usher in lower temperatures. Some areas inland may see
lows back in the 50s for a day or two late next week.

Prior to the arrival of the lower temps and dewpoints, there will be
a period of above to well above normal temps through Monday thanks
to warm low-level thicknesses and, in the absence of thunderstorms,
strong heating. This appears supportive of highs in the upper 80s to
low 90s inland, with low to mid 80s along the coast. Lows will be in
the upper 60s to low 70s. Near-record warm lows are possible,
especially Sunday night/Monday morning.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through tonight/...
As of 7 AM Friday...A cluster of showers and storms are moving
NE across the coastal plain. This may bring periods of gusty
winds and sub-VFR ceilings and visibilities. There will be a
lull in precip activity after this morning round with
redevelopment expected this afternoon around 18Z. All storms
should be offshore by midnight. There is a better chance for fog
development tonight across the coastal plain given the lighter
winds and widespread chances for rain today. A limiting factor
to its development, however, will be how much cloud cover will
dissipate after the precip ends tonight.

LONG TERM /Saturday through Monday/...
As of 230 AM Friday...There will be an increased risk of TSRA
and accompanying sub- VFR conditions through early next week.
Gusty southerly winds can be expected as well, especially on
Monday.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 930 AM Fri...Latest obs show SW winds 5-15 kt with seas
2-3 ft. There is a chance for showers and thunderstorms
throughout the day, although this afternoon and evening will be
when chances are greatest. Some storms could be strong to severe
with the main concerns being heavy rainfall, gusty winds, and
hail. The wind field will generally be SW at 10-15 kt with winds
over the northern waters turn slightly more southerly this
afternoon. 2-3 ft seas through the period.

LONG TERM /Saturday through Tuesday/...
As of 230 AM Friday...

 - Approaching Small Craft conditions Monday/Monday night

 - Periods of thunderstorms through early next week

Several upper level waves will move through the ENC coastal waters
through early next week. Each wave will bring with it a chance of
showers and thunderstorms. A stronger wave, and associated cold
front, then moves through Monday/Monday night. Southerly winds will
increase to 15-20kt ahead of this front, and may approach 25kt for
some waters. Right now, though, the risk of widespread 25kt winds
appears low (<10% chance). Seas of 1-3 ft over the weekend will
increase to 3-4 ft Monday with the building winds. The highest seas
are expected south of Cape Hatteras.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/OJC
SHORT TERM...OJC
LONG TERM...RM
AVIATION...RM/OJC
MARINE...RM/CQD/OJC
Hazardous weather outlook, May 24, 4:52 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
552 AM EDT Fri May 24 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-203-251000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
552 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening, some of which
could produce wind gusts of 40 to 60 mph, small hail, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-251000-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
552 AM EDT Fri May 24 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening, some of which
could produce wind gusts of 40 to 60 mph, small hail, and heavy
rainfall.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 24, 1:07 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
207 PM EDT Fri May 24 2024

NCZ091-092-241845-
Jones NC-Lenoir NC-
207 PM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES AND
SOUTHWESTERN LENOIR COUNTIES THROUGH 245 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deep Run, or 14 miles south of Kinston, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Phillips Crossroads, Deep Run, Comfort, Pleasant Hill, and Hargetts
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 7773 3514 7774 3520 7742 3496 7741
TIME...MOT...LOC 1806Z 268DEG 14KT 3507 7767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

26

The radar

The Morehead City radar (KMHX), 60 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jones

When
May 24, 1:35 PM EST
Where
Jones County, 3.07 mi NE of Comfort
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.030, -77.460

Power outage reported due to damage to power poles between Comfort and Trenton NC. The outage was reported by Jones Onslow Electric Cooperative.

Thunderstorm Wind, Jones

When
May 24, 1:42 PM EST
Where
Jones County, 2.68 mi NE of Comfort
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.030, -77.470

Power poles were snapped at the base. Large tree limbs were blown down in the area.

Hail, Duplin

When
May 24, 3:10 PM EST
Where
Duplin County, 1.49 mi NNW of Kenansville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.970, -77.960

Quarter to golf ball size hail was reported in Kenansville.

Thunderstorm Wind, Onslow

When
May 24, 4:01 PM EST
Where
Onslow County, 2.37 mi WSW of Sky Manor Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.710, -77.640

Over 700 people were without power. The outages started as thunderstorms moved overhead.

Tornado, Onslow

When
May 24, 4:24 PM EST to 4:37 PM EST
Where
Onslow County, 0.93 mi ENE of Verona to 4.18 mi NW of Onslow Beach
Rating
EF1
Path length
8.84 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.673, -77.454

The damage path started east of Highway 17 and Verona, along|Verona Road near Mill Run where the worst of the damage occurred.|Multiple softwood trees were snapped and were blown across Verona|Road making it nearly impassable. It is here that maximum wind|gusts were estimated to be around 90 MPH or consistent with a low|end EF-1 tornado.

Sporadic damage continued eastward along Verona Road to near the |intersection with Rhodes Point Road. Most of this damage consisted|of smaller branches, but a few larger branches were found across |the the road. The damage path could not be surveyed farther east |toward New River due to the road being closed with power lines |being repaired. Winds were estimated to be between 60 and 75 MPH|in these areas.

East of New River the a sporadic path continued southeast toward|Marines Road. Here multiple smaller trees were snapped, with|larger branches blown down especially along and north of Marines|Road. Several uprooted trees were found just west of the|intersection of Marines Road and TLZ Jaybird Road. Near the|location of the uprooted trees, winds were estimated to have|peaked between 75 and 80 MPH.

The damage path crossed Marines Road and ended just southeast of|the intersection of Marines Road and TLZ Jaybird Road, along a|dirt road.

Thunderstorm Wind, Onslow

When
May 24, 4:31 PM EST
Where
Onslow County, 2.38 mi ENE of Folkstone
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.540, -77.460

A large camper was shifted by 8 feet from it's original location. Tree damage was noted as well. The time was estimated based on radar.

Thunderstorm Wind, Onslow

When
May 24, 4:40 PM EST
Where
Onslow County, 2.38 mi ENE of Folkstone
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.540, -77.460

Trees were snapped and uprooted.

Thunderstorm Wind, Greene

When
May 24, 5:37 PM EST
Where
Greene County, 0.89 mi NE of Jason
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.390, -77.770

Several limbs were broken off trees 5 miles south of Snow Hill in Jason NC.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyThe tornado archive for North Carolina, 2024Warnings in North Carolina, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172114, 1172115, 1172113, 1172116, 1172120, 1172117, 1172118, 1172121.